It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-02-2009, 03:33 AM   #1
Senior Member
(female)
 
Join Date: Apr 2006
Location: Maryland
Posts: 113
SoManyFeelings HB User
Question Synthroid - weight loss or weight gain once you started taking synthroid

Hi all, am suppose to start taking synthroid (brand name levothyroxine) asap and want to know if any of you lost weight after you started taking it or put on weight.

Actually, I had tried synthroid a few yrs back for the hashimotos and stopped it from severe night sweats but the endo said it was essential I start back on it immediately ... per my request she's starting me on the baby dose of 25mcg but said it will have to be increased to at least 50mcg or 75mcg when I come back in next month.

Oh, one more thing, she feels it's best to take it in the morning an hr before I eat, but that I could take it late at night too ... which I'd prefer to do cause waiting an hr in the morning is brutal ... your thoughts?

Thank you

 
Old 05-02-2009, 08:35 AM   #2
Senior Veteran
(female)
 
1sunny1's Avatar
 
Join Date: Aug 2006
Location: Ca. US
Posts: 841
1sunny1 HB User1sunny1 HB User
Re: Synthroid - weight loss or weight gain once you started taking synthroid

Hi, I have taken synthroid for years, it never affected my weight one way or another. I take it first thing in the morning and then have coffee right away, having coffee does not seem to affect it.

Sunny

 
Sponsors Lightbulb
   
Old 05-02-2009, 11:08 AM   #3
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,260
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Re: Synthroid - weight loss or weight gain once you started taking synthroid

Just to clarify - Levothyroxine is the generic med; Synthroid is the brand name. If you previously took Synthroid and had some trouble with it, you might not have the same trouble if you will now be taking the generic. There can be differences between the ways that the various brands work for any one individual. Not all are always just alike.

Most people find no direct link between meds and weight changes. There might be temporary effects as your body adjusts to getting the hormone it has been doing without for years, though. For someone who wants to lose weight, taking the med along with diet change and exercise makes it easier, unlike those who remain hypo and find it impossible to lose no matter what they do.

It is best to take the levoT in the morning before breakfast. Like Sunny, I take my med and immediately have coffee. That's working fine for me. If you find that you must have food sooner than an hour, try taking the med at bedtime, but make sure not to have eaten anything for 2 hours beforehand. Food in the gut will cause less of the med to be absorbed by your body.

Good luck with treatment this time 'round. Come here for support if you need to while getting adjusted.

 
Old 05-02-2009, 05:16 PM   #4
Senior Member
(female)
 
Join Date: Apr 2006
Location: Maryland
Posts: 113
SoManyFeelings HB User
Re: Synthroid - weight loss or weight gain once you started taking synthroid

Midwest, I can't thank you enough ... after reading your post I checked my bottle of synthroid and the tabs had L4 imprinted on it ... I then called CVS and said that I had requested the brand name per my dr. and also that it was written on the Rx when I first brought it in and also that I had said it has to be brand name only ... and first they said they gave me the brand name in which I did pay for too ... and after me telling the pharmicist that the tabs had L4 on them he said to come in right away and he'd fix it. The pharmacist still gave me the same vial with levoT imprinted on it in which I questioned and he said they use it for all generic/brands ... in which I still questioned. Anyway, incredible how mistakes happen just like that.

Thanks so much again and also thank you Sunny for your response ... and also, I am going to check to see what I did actually take approx. 3 yrs back for my own info if was levoT or synthroid.

p.s. wonder if I should have put in a complaint to CVS, if anyone thinks I should please let me know.

hugs

 
Old 05-02-2009, 11:18 PM   #5
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,260
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Re: Synthroid - weight loss or weight gain once you started taking synthroid

Genuine Synthroid brand 25 mcg pills have "FLINT" imprinted on one side and "25" on the other. The "L4" tablets you got were generic levoT.

I'm not sure of all the rules that pharmacies are allowed to follow, but I do know that it's allowed by most state's laws for them to fill scripts with cheaper generics even when the brand name is specified on the prescription slip... unless the doctor makes a "dispense as written" (or similar wording) notation on it. Each year, when I get a new thyroid script, I make sure to ask my MD to make the notation so that I won't be switched to generic. I learned that lesson when they did once switch me from brand name to generic without my permission.

I'm not sure reporting the switch to the store headquarters will gain you anything; as I said, they are allowed to do it by law.

Edit to add: Did I understand you correctly, that they gave you generic but charged you for Synthroid? That's quite a difference in price! But is it a "reportable" offense? I don't know. If it seemed an honest mistake, I wouldn't. If you really think they might've tried to snooker you, I probably would.

Just thought of a personal story along similar lines. I used to get my Armour Thyroid at Walgreen's. I always count the tablets in any new script, just because I'm a frugal sort and want to get everything I pay for. Each and every month, there would be only 29 pills in the bottle, and I'd have to make a trip back to the store to get the 30th. After about 4 months, I got aggravated enough to make a big stink. I demanded to know why I was being cheated with each refill. The pharmacy tech I lit into was an elderly gentleman, every bit of 70 years of age. He was much more helpful than the average 20-something techs. He told me the pills are dispensed by weight, not counted out... That it was the "most accurate" way. I firmly said, "Well... Obviously not, or else I wouldn't be cheated every month!" He was as interested in getting to the bottom of it as I was. He scoured his computer screen for quite a while and finally discovered that the weight had been entered incorrectly into the data base. He corrected the information right then, and I never had the problem again. In this instance, I wouldn't think of reporting to the "higher powers", since it did seem like an honest error... Even though it was an error that would have benefited Walgreen's bottom line in a big way, if prescriptions all over the US were being shorted the same as mine.

Last edited by midwest1; 05-02-2009 at 11:33 PM.

 
Old 05-04-2009, 06:35 AM   #6
Member
(female)
 
Join Date: Jan 2009
Location: Billings, MT USA
Posts: 53
Montanan HB User
Re: Synthroid - weight loss or weight gain once you started taking synthroid

Hello,
I am new to thyroid medication and started on the generic drug about a month ago. I have felt bloated ever since I started the pills. I would say that I am up about 3-4 pounds from my normal weight. I am doing my usual exercise.
I also have bouts of feeling that my thyroid is swollen, I can feel it when I swallow etc. but that comes and goes.
I also take my pill in the morning and then drink coffee for about an hour before eating and that seems to work...
I am hoping that I can drop the new weight! However, I feel so much better, it is a small price to pay.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
L-Tyrosine and Synthroid Hersheykiss Vitamins & Supplements 1 04-21-2010 10:21 AM
Synthroid and estrogen replacement problems VRL Thyroid Disorders 7 07-14-2008 11:56 AM
questions about Synthroid 2000airedale Thyroid Disorders 3 09-28-2007 10:32 AM
singulair&weight gain shelleyA Asthma 12 03-18-2006 09:11 AM
My weight loss story mel1977 Weight Loss 3 12-02-2004 08:17 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (666), midwest1 (627), FinnMaid (308), Reece (224), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (45), Bran'sNana (44)

Site Wide Totals

teteri66 (1162), MSJayhawk (990), Apollo123 (890), Titchou (825), janewhite1 (823), Gabriel (757), ladybud (737), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 01:37 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!